Hello everybody! I was diagnosed with AF in March of this year, started out on Bisoprolol, but still had AF almost on a daily basis... I finally gave Flecainide a chance in June, and boy am I gald I did! I started with 100 mg/day, and still had slight AF the first few weeks, so I increased my daily dose to 150 mg at the beginning of July, and I have almost been AF-free since about mid-August!!! It was so nice to feel normal again and not be afraid of being triggered by going up the stairs or over-exerting myself. I knew AF would surely rear its ugly head again sometime, and the day came 2 days ago. I had AF for 4-5 hours in the evening, thank goodness it stopped around bedtime. I think it might be because I am a little anxious about a small surgery I am scheduled to have next week, and general exhaustion with lots going on lately, and the heat... So that evening I took an extra 50 mg of Flec (total of 200 mg that day), and as I was still not feeling right yesterday, I also took 100 mg in the evening instead of the usual 50 mg... Now I'm sitting here tonight wondering what to do, I still feel a bit fluttery, like AF wants to break through again, but I am reluctant to continue taking 200 mg/day... or would it maybe be ok to take 200 mg/day until after my surgery next week, and then go back to 150 mg? Or is there no going back without risking more frequent AF? Do most people have to increase their dose of Flec over the course of time?
Varying my daily dose of Flecainide - AF Association
I’m sorry Funkygirli, but we are not medically qualified therefore unable to comment on medication and/or suggest doses. This really must be discussed with your doctor. Most AF related medication is very potent and it could be extremely dangerous if you change doses without proper medical advice. As I understand it, the maximum daily dose for Flecainide is 300 mgs in any 24 period and it sounds as though you are pretty close to this already. Sorry if this seems unhelpful but I’m sure you will understand and appreciate the point I’m making......
Have you had an echo or MRI to check the structure and function of your heart. I had palpitations, flutter and AF and took flecanide 50 twice a day for 6 months, my follow up echo revealed Left ventricular failure, yes Heart failure. I researched on internet and found information stating that Flecainide can cause heart failure.... just saying ....
Hi, I was initially put on Flec 200mg a day for a month then down to 100mg as a long term Maint dose. That was from memory about 18 months / 2 years ago. I’ve noticed that recently the AF has started to creep in again & I’m in the same position as you not knowing wether to ‘up’ my dose a bit. I know a lot of people use the drud as a ‘pill in pocket’ & seem to use it as and when.
I will also be interested to hear from long term Flec users as to their experiences with this
OK. These are good questions. You have clearly stated the dose given to you by your doctor. Sometimes it is possible to negotiate a range of doses with the doctor. In these cases, this forum is a wealth of useful information so that you are bargaining from strength. I strongly believe that ultimately, it is the patient who must learn what dosing regime best suits them, but doctors need to be on board with that. For instance: my doctor has agreed I can take "up to" a certain amount, and I should ask first before taking more. Part of the problem is the inaccessibility of doctors. These decisions need taking quickly, within a few days, and with PIP, within minutes.
Many years ago I was on long term flecainide, and troubles started, and I increased the dose. That made things worse, so I saw my doctor, who laughed at me and told me I should know have known better (he was right on that!!). Surely I knew that increasing flecainide can make things worse? So, he decreased it. I was even able to stop for several months. That worked.
So, what do you do? Increase or decrease? You probably need doctor consent to increase the dose. But if you have the choice, then, in view of:
1/ The way flecainide works, that too much can cause irregularities and tachycardia
2/ The fact that flecainide can be taken as PIP, and that it is absorbed quickly, begins to take effect within an hour, and peaks at around 4 hours, therefore if you decrease the dose you can easily correct it if you need to.
Then I would first try a decrease.
There are other tricks, like taking the dose only in the morning, not in the evening.
Another trick you might want to try is to try adding a tiny dose of a betablocker such as bisoprolol (1.25mg), since that is known to keep the lid on the negative effects of flecainide. Perhaps take them together for a few weeks only. The two are often taken together, though I have stopped that because I became convinced that the bisoprolol lowered the heart rate too much at night, and so triggered AF. In this case the AF is a natural response of the body to avoid a low HR.
Thank you ILowe for your well-thought response! I neglected to mention that I am also taking 2.5 mg of Bisoprolol along with the Flecainide, have been doing so since I started taking the Flec. Maybe you are right about the increased dose not suiting me well, I have been taking 200 mg the last 3 days and I feel slightly breathless, tired, and I am constantly afraid that AF will come on again... I was doing so well for 2 months with 150 mg/day, and the AF episode I had 3 days ago got me worried that I would go back to having daily episodes again.... So maybe I will try to stay at 150 mg and see how things go.
You are so right about the availability of doctors being a problem, my GP does not have many patients of my age (44) who take Flecainide, actually he only has one other who only uses it as PIP, so he is not much help when it comes to questions about the dosage. And my cardiologist and EP are not really available to answer questions without an appointment, and the waiting time for an appointment can take months!!!
Interesting, you are taking 2.5mg of bisoprolol. I am convinced that bisoprolol is also two edged. This gives us another quick acting medicine to manage.
It is unrealistic to expect a GP to know the ins and outs of hundreds of different diseases and problems, though you might strike lucky if they have previous hospital cardiology experience. Therefore, the medical profession needs to get more comfortable with allowing suitable patients (keep good written records, thinks clearly, knows and works within explicitly stated limits etc) to experiment, and find what works for them.
Let us assume you go back to the dose set by your doctor. You should only increase a dose with consent of a knowledgeable health worker. But the only risk I can see of decreasing the doses, is that the medicines will not work. In which case you can boost them (PIP) then go back to the agreed higher dose.
A year ago, I did something different. Instead of decreasing the flecainide, (50mg twice daily) I stopped the bisoprolol. Yes, I know bisoprolol is excellent at dampening the side effects of flecainide. Yes, I had seen the benefits of bisoprolol, as ably explained by Dr Sanjay Gupta, and I have posted on this. But there came a point where I noticed I was getting into trouble in the evening and the night. Why? I hypothesised that my heart rate was too low because of the bisoprolol. So, for a year now, I have taken flecainide alone, with a booster sometimes when under stress.
A few months after stopping the bisoprolol, problems developed again in the evening, when you would expect the heart to calm down. So, time to think out of the box. Time to question one of the most sacred principles in medicine: maintaining a steady state. Because of its quick action and short half life, flecainide is usually taken twice a day.
I reasoned that I needed flecainide during the daytime, but not particularly at night. I reasoned that a limited amount of irregularities is good for you. The heart is NOT a metronome etc. healthunlocked.com/afassoci...
I needed to be on a dose small enough so that at night, the heart could go into its normal sleep routines of irregularities and short periods of racing. I needed the protection during the daytime. So, I now take 50mg in the morning. Nothing in the evening. That has worked well for a year.
Not easy. Fascinating.
Thank you so much ILowe for the interesting insights. I totally share your opinion that doctors should let us experiment with the dose within reasonable limits, it is impossible for them to feel what we feel... So seeing as the recommended dose for me was 200 mg, I think I have leeway to vary the dose anywhere below that, until I find what suits me best.
Regarding my present situation, I have gone back to 150 mg/day since 3 days, as I am not feeling well at all since I tried the higher dose for 3 days before that. I still feel lightheaded and weak ever since the AF episode/increased dose of Flecainide, even though I tolerated the 150mg/day well before that, and I am wondering if it is because of the higher dose of Flecainide, or if something else in going on in there... To be on the safe side, I am going to see my GP tomorrow and I hope he will do an ECG, and I hope all is well so that I can get that darn surgery done on Thursday without any heart-related complications....
There are loads of non-heart reasons for feeling light headed and weak. Just thoughts of surgery will do that! You will be in a better position to evaluate the heart meds once the surgery is well behind you.
Do tell the doctors and nurses and anyone who will listen what meds you are on, and no-adrenaline etc. My recent experience of a cataract surgery, which scared me stiff -- far worse than a broken arm -- was that I had to keep mentioning it. I told them I preferred to endure a bit more pain and discomfort.